An Indiana aspirin and acetaminophen producer closed up production last year for lack of funds, but the FDA is making sure that it doesn't open back up again without meeting basic standards after the agency found it using slipshod manufacturing methods and producing OTC pain meds that failed to meet standards on just about every measure.
The FDA posted a warning letter this week issued to Indianapolis-based American Family Pharmacy in July. The warning letter references an inspection the agency did in June 2014 when it took samples of the 81-mg aspirin and 500-mg acetaminophen products the facility was making, but which it had not registered with the FDA. Among the problems the inspectors noted was that the aspirin failed to meet standards for strength, quality and purity.
The FDA said that the operation had received at least four complaints about discolored tablets but didn't bother to investigate what led to the problems. Any investigation would have been hampered by the fact that the company had used the same lot number for every batch of aspirin and acetaminophen that it produced.
Additionally, investigators said the company didn't test ingredients to see if they met any standards and it didn't test the finished products either to ensure the potency and uniformity of the products. The bottles didn't have expiration dates and weren't tested for stability, so any dates would have been invalid anyway. The labeling was also incomplete, the agency said, not adequately warning about the dangers of using aspirin in conjunction with blood thinners and were missing other wording as well.
The company told the FDA that it had "ceased all operations in May 2014" but intends to resume operations once it has the necessary funds. The FDA said that after reviewing the company's "one-page response" it found that the company's planned corrective actions were not enough and that the FDA needs to be informed if they expect to reopen.
The FDA and other regulators are particularly careful of production of OTC acetaminophen because of the danger of liver damage if too much is taken. Last month, Illinois-based Medline began voluntarily recalling one lot of its 500-mg, uncoated, compressed 100-tablet bottles, which it said were mislabeled as "Acetaminophen 325mg" instead of "Acetaminophen 500mg." The company said the error is not easily identifiable by a consumer--or even a prescriber, a problem that could result in liver damage.
- here's the warning letter